Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 35, NWS Birmingham, AL

July 13, 20096 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 13, 2009, 1:38 AM CDT for 6 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2009, 1:38 AM CDT (06:38 UTC)
Expired
Jul 13, 2009, 4:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 95 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 130638
FFWBMX
ALC009-015-019-029-055-115-130930-
/O.NEW.KBMX.FF.W.0035.090713T0638Z-090713T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 AM CDT MON JUL 13 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLOUNT COUNTY IN CENTRAL ALABAMA...
  NORTHERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  ETOWAH COUNTY IN NORTHEAST ALABAMA...

* UNTIL 430 AM CDT

* AT 132 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED HEAVY
  RAINFALL FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM MOSHAT
  TO OHATCHEE TO NECTAR...OR ALONG A LINE EXTENDING FROM CENTRE TO
  6 MILES SOUTHWEST OF MARKTON TO CLEVELAND...MOVING SOUTHEAST AT
  40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ASHVILLE...LOCUST FORK...DALLAS...RAGLAND...WEAVER...BLUE
  MOUNTAIN...HOBSON CITY...OXFORD LAKE...ANNISTON METRO AIRPORT...
  MARS HILLS...EDWARDSVILLE...FRUITHURST...MUSCADINE...MOUNT
  CHEAHA...ABERNATHY AND RANBURNE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3349 8531 3350 8577 3347 8588 3354 8580
      3359 8579 3359 8590 3368 8605 3370 8617
      3363 8626 3369 8649 3376 8655 3384 8676
      3382 8696 3413 8660 3426 8652 3426 8645
      3411 8631 3419 8618 3421 8584 3452 8552

$$

58
1 follow-up statement
000 
WGUS74 KBMX 130823
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 AM CDT MON JUL 13 2009

ALC009-015-019-029-055-115-130930-
/O.CON.KBMX.FF.W.0035.000000T0000Z-090713T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLEBURNE AL-CALHOUN AL-ST. CLAIR AL-ETOWAH AL-BLOUNT AL-CHEROKEE AL-
323 AM CDT MON JUL 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
CHEROKEE...BLOUNT...ETOWAH...NORTHERN ST. CLAIR...CALHOUN AND
CLEBURNE COUNTIES...

AT 315 AM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO DETECT SHOWERS AND A FEW THUNDERSTORMS OVER THE WARNED AREA. THE 
RADAR HAS ESTIMATED RAINFALL TOTALS OF 1 INCH OR MORE SINCE MIDNIGHT 
ACROSS MUCH THE THE AREA...WITH HIGHER TOTALS OF 1 TO 2 INCHES 
ACROSS EASTERN BLOUNT COUNTY...AND NORTHERN ST. CLAIR COUNTY. THE 
HIGHEST TOTALS...RANGING FROM 2 TO 3 INCHES...HAVE FALLEN ACROSS 
EASTERN ETOWAH COUNTY...EXTENDING SOUTHEAST ACROSS NORTHEAST CALHOUN 
COUNTY...AND INTO CLEBURNE COUNTY.

EVEN THOUGH THE HEAVIEST RAIN HAS MOVED OUT OF THE WARNED AREA...
ADDITIONAL STORMS ARE DEVELOPING OVER CULLMAN COUNTY...AND THESE
STORMS WILL MOVE SOUTHEAST INTO THE WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

TO REPORT SEVERE WEATHER OR FLOODING...
CALL 1-800-856-0758.

LAT...LON 3349 8531 3350 8577 3347 8588 3354 8580
      3359 8579 3359 8590 3368 8605 3370 8617
      3363 8626 3369 8649 3376 8655 3384 8676
      3382 8696 3413 8660 3426 8652 3426 8645
      3411 8631 3419 8618 3421 8584 3452 8552

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 11:54 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 12, 11:54 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 PM CDT SUN JUL 12 2009

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

NOW CALMING A DOWN BIT AFTER MARGINALLY SEVERE THUNDERSTORMS
THROUGH THE AFTERNOON AND EARLY EVENING. ONE PATCH OF PERSISTENT
SHOWERS AND THUNDERSTORMS REMAINS OVER JEFFERSON AND SHELBY
COUNTIES AS OLD OUTFLOW BOUNDARIES CONTINUE TO INITIATE CELL
DEVELOPMENT WITH SOMEWHAT OF A TRAINING SCENARIO NEAR HIGHWAY 78 AND
INTERSTATE 65. WILL HAVE TO WATCH FOR SOME POTENTIAL OF LOCALIZED
URBAN FLOODING OVER THE NEXT HOUR...OTHERWISE, ACTIVITY SHOULD REMAIN
VERY ISOLATED ACROSS THE REST OF THE AREA THROUGH MIDNIGHT.

UPSTREAM MCS DEVELOPMENT OVER TENNESSEE BARES WATCHING OVERNIGHT
WITH THE POTENTIAL FOR ANOTHER ROUND OF STRONG STORMS AND
LOCALIZED FLOODING IN AREAS THAT RECEIVED HEAVY RAINFALL EARLIER.
BEST CHANCE OF THIS HAPPENING WOULD BE AFTER MIDNIGHT.

ADJUSTMENTS WERE MADE TO THE FORECAST FOR TEMPS AND SKY WITH OTHER
ELEMENTS, INCLUDING POPS, LEFT ALONE FOR NOW. WILL PROBABLY ISSUE
A LATE EVENING UPDATE TO GET A BETTER TIMING ON THE CONVECTIVE
CLUSTER OVER WESTERN TENNESSEE.

&&

.AVIATION...06Z TAF DISCUSSION.

NORTHWESTERN FLOW CONTINUES THE FUN OF MCS DEVELOPMENT. THE FIRST
MCS THAT DEVELOPED AROUND LAST TAF ISSUANCE HAS SINCE WEAKENED AND
MOVED ACROSS FAR NORTHERN ALABAMA. THIS MAY SEND A FEW SHOWERS AND
THUNDERSTORMS TO ANB OVER THE NEXT HOURS...BUT JUST VCTS. MEANWHILE
A SECOND MCS HAS DEVELOPED ACROSS MIDDLE TENNESSEE AND IS NOW
SLIDING THROUGH NORTHWESTERN ALABAMA. OVERALL THE PAST 30 MINUTES
HAS SHOWN A SIGN OF SOME WEAKENING WITH THIS COMPLEX AS WELL AS IT
MOVES INTO A SLIGHTLY MORE STABLE AIRMASS. MODELS ARE WAY OFF WITH
THIS FEATURE SO HAVE ESTIMATED THE TIME OF ARRIVAL BASED ON RADAR
TRENDS FOR TCL...BHM...AND EET. WENT WITH TEMPO TSRA FOR THESE SITES
FROM 7 TO 11Z...WITH GENERALLY MVFR VIS. DID LOWER TCL DOWN TO 2SM
IN THE THUNDERSTORM AS THE TRACK OF THE CURRENT COMPLEX IS DUE SOUTH
AND WOULD TRACK MAINLY OVER TCL...ALTHOUGH IF THE THUNDERSTORM IS
STRONG ENOUGH IFR WILL BE POSSIBLE AT EET AND BHM AS WELL. FOR THE
SOUTHERN TAFS EXPECT JUST RAIN BY SUNRISE AS THE MCS WILL LIKELY
DISSIPATE BY THE TIME IT REACHES HERE.

THE AFTERNOON IS STILL SOMEWHAT IN LIMBO...BUT STUCK WITH
CONSISTENCY HERE AND WENT WITH VCSH FROM 15 TO 18Z FOR ALL SITES
WITH TEMPO TS AND LOWERED VIS AND CIGS 18 TO 22Z NORTH AND 20 TO 24Z
SOUTH. ADJUSTMENTS WILL LIKELY BE NEEDED AS TIMING WILL RESULT ON
THE CONTINUATION AND DURATION OF THIS MCS AND WHAT IT TRIGGERS
DURING THE AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  86  71  90  73 /  50  70  30  20  10
ANNISTON    71  86  72  89  73 /  40  60  30  30  10
BIRMINGHAM  72  87  74  90  75 /  50  70  30  30  10
TUSCALOOSA  73  89  75  93  77 /  40  70  30  30  10
CALERA      72  88  73  90  74 /  50  70  30  30  10
AUBURN      71  85  73  89  71 /  20  50  30  40  20
MONTGOMERY  74  90  74  90  74 /  20  50  30  50  20
TROY        74  89  73  89  73 /  20  40  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/88/16
Hazardous weather outlook, Jul 12, 11:35 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CDT SUN JUL 12 2009

ALZ011>015-017>050-140000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1135 PM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ADDITIONAL THUNDERSTORMS WILL MOVE INTO CENTRAL ALABAMA AFTER
MIDNIGHT. STRONG STORMS WITH ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE...MAINLY NORTH OF A TUSCALOOSA TO AUBURN LINE. THE MAIN
THREAT FOR THESE STORMS WILL BE WINDS OF 50 TO 60 MPH AND FREQUENT
LIGHTNING. HEAVY RAINFALL OF UP TO 2 INCHES WILL ALSO BE
POSSIBLE...WITH SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT ANY TIME ON MONDAY
AS A COMPLEX OF THUNDERSTORMS TRACKS THROUGH CENTRAL ALABAMA. THE
MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINS AND POTENTIALLY
DAMAGING WIND.

ON TUESDAY STRONG STORMS WILL ONCE AGAIN BE POSSIBLE ESPECIALLY
DURING THE AFTERNOON HOURS. THESE STORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL AND WIND GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED ON MONDAY.

In the hours before

Special weather statement, Jul 13, 12:56 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 AM CDT MON JUL 13 2009

ALZ017-130645-
BLOUNT-
1256 AM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 145 AM CDT...

AT 1255 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF CULLMAN...MOVING SOUTHEAST AT 40 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STRAWBERRY.
  BROOKSVILLE.
  CHAMBLEES MILL.
  CLEVELAND.
  FAIRVIEW.
  ALLGOOD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Jul 13, 1:00 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 AM CDT MON JUL 13 2009

ALZ014-130645-
WINSTON-
100 AM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 145 AM CDT...

AT 1258 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NESMITH TO 5 MILES NORTH OF
HALEYVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
ARLEY TO HALEYVILLE...MOVING SOUTHEAST AT 35 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ADDISON.
  NEEDMORE.
  ROCK CREEK.
  WINSTON FREE STATE BARN.
  WEISS.
  NATURAL BRIDGE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:01 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby119 min
Jul 13, 1:07 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair23 min
Jul 13, 1:27 AM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair33 min
Jul 13, 7:28 AM CDTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, Shelby, Tuscaloosa, Walker2 hr
Jul 13, 7:45 AM CDTFlash Flood WarningBMXJefferson3 hr
Jul 13, 7:53 AM CDTFlash Flood WarningBMXJefferson3 hr
Jul 13, 7:54 AM CDTFlash Flood WarningBMXShelby109 min
Jul 13, 8:52 AM CDTFlash Flood WarningBMXAutauga113 min
Jul 13, 9:02 AM CDTFlash Flood WarningBMXMontgomery87 min
Jul 13, 9:21 AM CDTSevere Thunderstorm WarningBMXDallas39 min
Jul 13, 11:03 AM CDTAreal Flood AdvisoryBMXDallas117 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.